Alert archive / Alaska / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Anchorage, AK

May 3, 2009

NWS Anchorage, AK issued this red flag warning at May 3, 2009, 7:29 AM AKDT. It took effect at May 3, 2009, 2:00 PM AKDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2009, 7:29 AM AKDT (15:29 UTC)
In effect from
May 3, 2009, 2:00 PM AKDT
Expired
May 3, 2009, 8:57 PM AKDT
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WWAK61 PAFC 031529
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
729 AM AKDT SUN MAY 3 2009

AKZ101-040500-
/X.UPG.PAFC.FW.A.0001.090504T0200Z-090504T0700Z/
/X.NEW.PAFC.FW.W.0002.090503T2200Z-090504T0500Z/
ANCHORAGE-
729 AM AKDT SUN MAY 3 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
AKDT THIS EVENING FOR STRONG WINDS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
AKDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

SOUTHEAST WINDS OF 15 TO 25 MPH ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON AS RIDGE OF HIGH PRESSURE BUILDS ALONG THE CENTRAL GULF
COAST. RELATIVE HUMIDITIES WILL DROP TO 20 TO 30 PERCENT DURING
THE LATE AFTERNOON AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

AKZ111-040500-
/X.UPG.PAFC.FW.A.0001.090504T0300Z-090504T0700Z/
/X.NEW.PAFC.FW.W.0002.090503T2200Z-090504T0500Z/
MATANUSKA VALLEY-
729 AM AKDT SUN MAY 3 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
AKDT THIS EVENING FOR STRONG WINDS ALONG THE KNIK VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
AKDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

SOUTHEAST WINDS OF 15 TO 30 MPH ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON AS RIDGE OF HIGH PRESSURE BUILDS ALONG THE CENTRAL GULF
COAST. RELATIVE HUMIDITIES WILL DROP TO AROUND 20 DURING THE LATE
AFTERNOON AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

AKZ141-040500-
/X.UPG.PAFC.FW.A.0001.090503T2100Z-090504T0700Z/
/X.NEW.PAFC.FW.W.0002.090503T2200Z-090504T0500Z/
COPPER RIVER BASIN-
729 AM AKDT SUN MAY 3 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
AKDT THIS EVENING FOR STRONG WINDS ALONG THE COPPER RIVER...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
AKDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

SOUTH WINDS 20 MPH WITH GUSTS TO 30 MPH ARE EXPECTED TO DEVELOP
SUNDAY AFTERNOON AS RIDGE OF HIGH PRESSURE BUILDS ALONG THE
CENTRAL GULF COAST. RELATIVE HUMIDITIES WILL DROP INTO THE 20S
DURING THE AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
2 follow-up statements
260 
WWAK61 PAFC 040113
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
513 PM ADT SUN MAY 3 2009

AKZ101-040500-
/X.CON.PAFC.FW.W.0002.000000T0000Z-090504T0500Z/
ANCHORAGE-
513 PM ADT SUN MAY 3 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM AKDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM AKDT THIS
EVENING. 

SOUTHEAST WINDS OF 15 TO 25 MPH...GUSTING TO 35 MPH AT HIGHER
ELEVATIONS ASSOCIATED WITH A STRONG PRESSURE GRADIENT WITH RIDGE
OF HIGH PRESSURE ALONG THE CENTRAL GULF COAST. RELATIVE HUMIDITIES
OF 20 TO 30 PERCENT...TO RECOVER TO 50 PERCENT BY LATE EVENING
WITH THE LOSS OF DAYTIME HEATING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

AKZ111-040500-
/X.CON.PAFC.FW.W.0002.000000T0000Z-090504T0500Z/
MATANUSKA VALLEY-
513 PM ADT SUN MAY 3 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM AKDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM AKDT THIS
EVENING. 

SOUTHEAST WINDS OF 15 TO 25 MPH ASSOCIATED WITH A STRONG PRESSURE GRADIENT WITH RIDGE
OF HIGH PRESSURE ALONG THE CENTRAL GULF COAST. RELATIVE HUMIDITIES OF
20 TO 30 PERCENT...TO RECOVER TO 50 PERCENT BY LATE EVENING WITH THE
LOSS OF DAYTIME HEATING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

AKZ141-040500-
/X.CON.PAFC.FW.W.0002.000000T0000Z-090504T0500Z/
COPPER RIVER BASIN-
513 PM ADT SUN MAY 3 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM AKDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM AKDT THIS
EVENING. 

SOUTH WINDS 20 MPH WITH GUSTS TO 30 MPH ASSOCIATED WITH A STRONG PRESSURE GRADIENT WITH RIDGE
OF HIGH PRESSURE ALONG THE CENTRAL GULF COAST. RELATIVE HUMIDITIES OF
20 TO 30 PERCENT...TO RECOVER TO 50 PERCENT BY LATE EVENING WITH THE
LOSS OF DAYTIME HEATING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
614 
WWAK61 PAFC 040457
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
857 PM AKDT SUN MAY 3 2009

AKZ101-111-141-040600-
/X.CAN.PAFC.FW.W.0002.000000T0000Z-090504T0500Z/
ANCHORAGE-MATANUSKA VALLEY-COPPER RIVER BASIN-
857 PM AKDT SUN MAY 3 2009

...RED FLAG WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE RED
FLAG WARNING. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 3, 6:00 AM AKDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 3, 6:00 AM AKDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
600 AM AKDT SUN MAY 3 2009

.ANALYSIS AND UPPER LEVELS...
BIGGEST FEATURE CONTINUES TO BE THE UPPER LEVEL RIDGE THAT EXTENDS
FROM THE INTERIOR THROUGH WESTERN CANADA AND INTO THE HIGH PLAINS OF
THE LOWER 48. A FAST MOVING SHORTWAVE SOUTH OF SHEMYA IS MOVING
SOUTHEAST. AN EASTERLY SHORTWAVE THAT CROSSED THE AKPEN YESTERDAY
MORNING HAS SLOWED OVER THE PRIBS THIS MORNING AS IT BEGINS MOVE
SOUTH ALONG THE PERIPHERY OF ITS PARENT LOW IN THE NORTHERN PACIFIC.

.MODEL DISCUSSION...
MODELS CONTINUE REMAIN IN VERY GOOD AGREEMENT THROUGH THE FIRST FOUR
DAYS OF THE FORECAST...LEADING TO CONTINUED AND ABOVE AVERAGE
CONFIDENCE IN THE FORECAST IN THE SHORT TO MEDIUM RANGE...IN THE LONG
TERM THE ECMWF AND GFS CONTINUE TO BATTLE OUT THE PROGRESSION OF THE
RIDGE TRAVERSING THE ALEUTIANS. THE MODELS ARE IN GOOD AGREEMENT
THROUGH LATE WEDNESDAY ... BEYOND THAT THE GFS CONTINUES THE TYPICAL
TREND OF BREAKING DOWN THE RIDGE TOO QUICKLY WITH A LOW THAT
SLINGSHOTS ACROSS THE WESTERN AND CENTRAL ALEUTIANS BY FRIDAY. THE
MORNING FORECAST PACKAGE WAS BASED OFF OF THE GFS IN THE SHORT TO MID
TERM...WHILE THE ECMWF WAS PREFERRED IN THE LONG TERM.

.SHORT TERM FORECAST...

SOUTHCENTRAL...AN END TO THE PROLONGED STRETCH OF ABOVE NORMAL AND
UNSEASONAL WEATHER IS UNFORTUNATELY WITHIN SIGHT...HIGH PRESSURE OVER
MUCH OF THE STATE WILL CONTINUE TO WEAKEN THROUGH EARLY IN THE WEEK
AS AN ARCTIC TROUGH SWEEPS DOWN FROM NORTON SOUND. A THERMALLY
INDUCED TROUGH OF LOW PRESSURE (SOMETIMES CALLED A HEAT LOW) WILL
FORM OVER THE COPPER AND SUSITNA RIVER VALLEYS TODAY. UPPER LEVEL
MOISTURE WILL BEGIN TO FILTER BACK INTO THE AREA. SHOWERS WILL
DEVELOP MAINLY OVER THE MOUNTAINS TODAY AND SPREAD OVER THE VALLEYS
DURING THE EVENING. THE POTENTIAL FOR OUR FIRST LIGHTNING STRIKES OF
THE SEASON IS INCREASING ALONG THE ALASKA RANGE IN ZONES 141 AND 145.
WINDS WILL ALSO INCREASE TODAY IN RESPONSE PRESSURE GRADIENT
INCREASES FROM THE THERMAL TROUGH. RH VALUES ACROSS FOR ZONES
101...111 AND 141 RANGED ANYWHERE FROM THE 20S TO 30S YESTERDAY AND
WILL LIKELY BE AT THE SAME LEVELS...IF NOT LOWER TODAY. THIS COUPLED
WITH WINDS THAT WILL INCREASE THIS AFTERNOON WILL CREATE A POTENTIAL
FIRE HAZARD...THUS A RED FLAG WARNING WAS ISSUED FOR ALL THREE OF
THOSE ZONES FOR LATE THIS AFTERNOON INTO THE EVENING FOR RH BELOW 30%
AND WINDS OF 25 MPH OR GREATER. THE ISSUES IS NOT ON THE LOW RELATIVE
HUMIDITIES...IT IS ON IF THE WINDS WILL INCREASE ENOUGH TO SATISFY
CRITERIA.

SOUTHWEST ALASKA...PERSISTENCE IS KEY AND SOUTHWEST WILL AGAIN SEE
FAIR AND TRANQUIL CONDITIONS THROUGH THE EARLY WEEK. LATE TUESDAY IN
TO WEDNESDAY...WINDS AND CLOUDS WILL INCREASE ALONG THE ALEUTIAN AND
ALASKA RANGES AROUND TUESDAY AND SPILL OVER INTO EASTERN PORTIONS OF
ZONES 151 AND 161.

BERING SEA/ALEUTIANS...THE MAIN WEATHER FOCUS FOR THE STATE HAS BEEN
OVER THE ALEUTIANS THE LAST COUPLE OF DAYS BUT THE NICE WEATHER IS
EVEN EXTENDING BEYOND THE EASTERN ALEUTIANS NOW. HIGH PRESSURE WILL
BUILD OVER THE BERING SEA THROUGH THE REMAINDER OF THE WEEKEND AND
PERSIST INTO MID WEEK.

.LONG TERM FORECAST...
EARLY ON TUESDAY AN ARCTIC TROUGH WILL BEGIN TO MOVE OVER THE WESTERN
COAST AND WORK ITS WAY EAST. THIS TROUGH IS LACKING ANY REAL KICK AND
WILL ONLY USHER IN COOLER TEMPERATURES AND CLOUDY SKIES. THIS TROUGH
WILL BE THE MAIN IMPETUS BEHIND THE RETURN TO MORE SEASONAL
TEMPERATURES FOR MOST OF SOUTHWEST AND SOUTHCENTRAL.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...NONE
FIRE WEATHER...RED FLAG WARNING FOR ZONES 101,111, AND 141

SHEA MAY 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:00 PM AKDTSmall Craft AdvisoryAFC5 days
May 3, 4:00 AM AKDTSmall Craft AdvisoryAFC36 hr
May 3, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr
May 3, 7:57 AM AKDTAreal Flood WarningAFC4 hr
May 3, 8:20 AM AKDTFlood WatchAFC4 hr
May 3, 8:35 AM AKDTAreal Flood WarningAFC12 hr
May 3, 12:29 PM AKDTAreal Flood WarningAFC8 hr
May 3, 12:38 PM AKDTAreal Flood WarningAFC23 hr
May 3, 12:43 PM AKDTAreal Flood WarningAFC24 hr
May 3, 1:09 PM AKDTAreal Flood WarningAFC24 hr

Nearby

Red Flag Warnings in Alaska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.